Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 26, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Jun 9, 2020, 3:16 AM MDT for 10 counties in New Mexico. It took effect at Jun 9, 2020, 9:00 AM MDT. It was in force for 11 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 3:16 AM MDT (09:16 UTC)
- In effect from
- Jun 9, 2020, 9:00 AM MDT
- Expired
- Jun 9, 2020, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 70 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:55 AM MDT | HIGH SUST WINDS 41 | 2 Ene Clayton, NM | KCAO ASOS. |
| Jun 9, 10:51 AM MDT | NON-TSTM WND GST 64 | 2 Ene Clayton, NM | KCAO ASOS. |
| Jun 9, 10:55 AM MDT | HIGH SUST WINDS 48 | 2 Ene Clayton, NM | KCAO ASOS. |
| Jun 9, 11:51 AM MDT | NON-TSTM WND GST 67 | 2 Ene Clayton, NM | KCAO ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4452 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979 WWUS85 KABQ 090916 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 316 AM MDT Tue Jun 9 2020 ...RED FLAG WARNING TODAY FROM MID MORNING UNTIL EARLY EVENING FOR THE NORTHWEST PLATEAU, NORTH CENTRAL MOUNTAINS, AND FROM THE MIDDLE RIO GRANDE VALLEY EASTWARD DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... .Breezy to windy northwest winds will linger through most of the day, combining with continued low minimum humidity in the teens to single-digits to produce critical fire weather through most of northern and eastern New Mexico to include the Middle Rio Grande Valley. Peak gusts will reach 30 to 40 mph, except 50 to 60 mph in far northeastern New Mexico. That is where the strongest winds will blow through behind a potent backdoor front from Union down through Quay to Curry Counties. Dry antecedent conditions and the presence of a few active fires will help overcome some limiting factors such as the cooler temperatures and low Haines. NMZ103-091030- /O.CAN.KABQ.FW.A.0023.200609T1500Z-200610T0200Z/ Northeast Highlands- 316 AM MDT Tue Jun 9 2020 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Fire Weather Watch. Conditions are no longer forecast to reach critical levels. Some isolated critical fire weather is still possible along or east of I-25 where stronger winds are expected, but coverage of critical fire weather does not warrant inclusion of the Northeast Highlands in the Red Flag Warning. $$ NMZ101-102-104-106>108-100200- /O.UPG.KABQ.FW.A.0023.200609T1500Z-200610T0200Z/ /O.NEW.KABQ.FW.W.0026.200609T1500Z-200610T0200Z/ Northwest Plateau-North Central Mountains-Northeast Plains- Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- East Central Plains- 316 AM MDT Tue Jun 9 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 9 AM this morning to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...This includes the Sandia, Manzano and Gallinas Mountains, Northwest Plateau, North Central Mountains, Northeast Plains, Middle Rio Grande Valley, as well as the East Central Plains starting mid-morning and lasting into the early evening. * 20 FOOT WINDS...Northwest winds 20 to 30 mph with gusts to around 40 mph today, except north winds 35 to 45 mph with gusts up to 60 mph through the far Northeast Plains. * RELATIVE HUMIDITY...Minimum relative humidities between 6 and 15 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 9, 1:05 AM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 9, 1:05 AM MDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 105 AM MDT Tue Jun 9 2020 .UPDATE... Strong wind gusts of 52 to 58kts have been observed stretching from Pueblo eastward to Lamar, CO behind a potent backdoor cold front surging southward through eastern CO tonight. Have nudged up winds and upgraded the Wind Advisory to a High Wind Warning for Union County. Have also extended Wind Advisories to 3 PM this afternoon for Harding, Quay, and Curry Counties and the Central Highlands. 24 && .PREV DISCUSSION...1142 PM MDT Mon Jun 8 2020... .AVIATION... 06Z TAF CYCLE The Pacific front has moved through nearly all TAF sites with the exception of KROW, which will arrive near the 07Z hour. Strong WNW/NW winds will persist through the overnight period, diminishing in strength somewhat through the day Tuesday but still remaining elevated with 20-30kt gusts. Meanwhile, a strong backdoor cold front is surging southward through eastern CO, expected to reach KCAO by 08Z-09Z. This front will bring with it more strong winds out of the NNW/N through Union, Harding, and Quay Counties early Tuesday morning. Dust prone areas could see vis reductions again Tuesday afternoon. Winds overall taper off toward the 5-12kt range after 00Z Wednesday as an upper low over CO exits east into the Great Plains. 24 && .PREV DISCUSSION...330 PM MDT Mon Jun 8 2020... .SYNOPSIS... A very strong upper level disturbance will cross near the Four Corners region early this evening before moving into Colorado. This system will bring strong to severe winds to much of New Mexico tonight along with a cold front. Wind gusts will likely reach or exceed 50 to 60 mph through the evening and early morning hours as this front plunges into the Land of Enchantment. Into Tuesday, high temperatures will be below average by 5 to 15 degrees with northwest winds remaining gusty, but not nearly as severe as what is expected tonight. Dry conditions will persist Tuesday and again on Wednesday, but temperatures should rebound back to normal by Wednesday afternoon with light to moderate breezes. Temperatures will rise a couple to a few degrees more on Thursday and Friday with faint areas of moisture moving into the state, leading to isolated to scattered areas of shower and thunderstorm development. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH TUESDAY)... Strong southwest winds will continue until this evening and late tonight when speeds will strengthen and shift out of the northwest with the passage of a Pacific cold front. The strongest wind gusts could reach 65 mph over central areas. In the wake of the cold front late tonight speeds will weaken across western areas, and also in sheltered parts of the northern mountains. Places like Gallup, Dulce, Chama, Red River, and Angel Fire will have freezing temperatures tonight. Freezing temperatures should return again in the northern mountains Tuesday night. Northwest and north winds will become breezy to windy again Tuesday with the strongest gusts reaching 50 mph in the morning across parts of the eastern plains, and potentially as high as 60 mph near Clayton. The potential exists for another round of critical fire weather conditions on Tuesday as strong north and northwest winds linger across northern and eastern areas in the wake of an upper level trough gradually exiting CO to the east. A few rain showers will be possible near the CO border from Raton Pass eastward late tonight into Tuesday morning. LONG TERM...(WEDNESDAY THROUGH MONDAY)... Wednesday morning's temperatures will be cool again, but slightly warmer than Tuesday morning's readings. A welcome respite from the wind will be in store as the upper level gradient relaxes in response to a dome of high pressure nudging northward over Chihuahua, Mexico. Dry conditions will persist with low dewpoints, but the southerly low level flow will begin to alter this going into Thursday. By Thursday afternoon the surface dewpoints should be rising into the 40's and low 50's in east central to southeastern NM, escalating more into Thursday night and Friday as return flow off of the Gulf of Mexico continues. This will carry PWATs above a half inch in parts of the forecast area Thursday, and up to 0.75 to 1.25 inches over the eastern two-thirds of the forecast area on Friday. Showers and storms will likely be inefficient at producing measurable rainfall Thursday, but that would change for central to eastern areas Friday with at least isolated to scattered coverage. Another eastern Pacific low will then make landfall over the OR or northern CA coast by early Saturday, and this will dictate the location of both the upper high over Old Mexico and the moisture plume on its western periphery. For now, an axis of moisture sufficient for showers and thunderstorms appears to stay intact Saturday, potentially eroding some Sunday into Monday of next week. 44/52 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS TO PERSIST INTO TUESDAY... Widespread critical fire weather conditions should linger until midnight tonight, due to very dry air and very strong northwest winds that will occur with the passage of a Pacific cold front tonight. The strongest gusts could reach 65 mph over central areas. Portions of the northern and western mountains, including Gallup, are expected to freeze tonight, then again in parts of the northern mountains Tuesday night. The string of days with critical fire weather conditions may continue into Tuesday across northern and eastern parts of the Fire Weather Forecast area. Gusts could reach up to 50 mph in parts of the east, except up to 60 mph near Clayton, and around 40 mph central and northwest. Humidities will remain very low. However, high temperatures around 5 to 15 degrees below normal and Haines Indices varying from 3-5 will be limiting factors. Given the ongoing fire growing pattern, which followed a week of active lightning strikes, we are leaning toward issuing a Red Flag Warning for Tuesday. Winds will weaken Wednesday and Thursday and high temperatures will trend warmer. Humidities will remain very low until the latter half of the week, when a high pressure system will build closer to the state and a moist southerly and southeasterly low-level return flow develops underneath. The potential exists for some drier variety thunderstorms over central and southern portions of the fire weather forecast area on Thursday, then wetting footprints should increase as thunderstorm coverage spreads to much of the forecast area on Friday and Saturday. A mix of wet and dry cells will probably still be found along and west of the continental divide, with wetter storms favoring locations farther east. Drier air will decrease storm coverage and wetness again on Sunday as it infiltrates from the southwest. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 9 AM MDT this morning through this evening for the following zones... NMZ101>104-106>108. Wind Advisory until 6 AM MDT early this morning for the following zones... NMZ214-215-226>228-232-236>239. High Wind Warning until 3 AM MDT early this morning for the following zones... NMZ207-208-219>222-224-241. High Wind Warning until 6 AM MDT early this morning for the following zones... NMZ223-229-233. Wind Advisory from 6 AM this morning to 3 PM MDT this afternoon for the following zones... NMZ223. Wind Advisory until 3 AM MDT early this morning for the following zones... NMZ211-212-217-218-225. Wind Advisory until 3 PM MDT this afternoon for the following zones... NMZ231-234-235. High Wind Warning until 3 PM MDT this afternoon for the following zones... NMZ230. &&
Hazardous weather outlook, Jun 8, 3:47 AM MDT, 23 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 347 AM MDT Mon Jun 8 2020 NMZ201>241-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 347 AM MDT Mon Jun 8 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Red Flag Warning is in effect this afternoon and early evening across all of northern and central New Mexico where low humidity combined with strong winds will create critical fire weather conditions. Late this afternoon and evening, a strong cold front will blast from northwest to southeast. Another burst of strong to potentially damaging winds is expected along and behind the cold front for one to three hours. Wind gusts between 50 and 60 mph will be common. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions may return Tuesday for the Sandia, Manzano and Gallinas Mountains eastward to the Texas border due to strong winds and low humidity. Winds will be strongest across northeast New Mexico where gusts near 50 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report strong wind gusts, wind damage and any wildfires through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Jun 9, 1:39 AM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
139 AM MDT TUE JUN 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM NON-TSTM WND GST 1 SSE CLINES CORNERS 35.00N 105.66W
06/09/2020 M60 MPH TORRANCE NM ASOS
KCQC ASOS.
&&
EVENT NUMBER ABQ202001301
RJHNearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.